Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 20, NWS Morristown, TN

June 11, 2023Campbell County, Claiborne County, Tennessee

NWS Morristown, TN issued this tornado warning at Jun 11, 2023, 8:09 PM EDT for Campbell County, Claiborne County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2023, 8:09 PM EDT (00:09 UTC)
Expired
Jun 11, 2023, 8:40 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Campbell County, TN, Claiborne County, TN

The radar

The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 4:34 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

056 
WFUS54 KMRX 120009
TORMRX
TNC013-025-120100-
/O.NEW.KMRX.TO.W.0020.230612T0009Z-230612T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
809 PM EDT Sun Jun 11 2023

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Northwestern Claiborne County in east Tennessee...
  Northeastern Campbell County in east Tennessee...

* Until 900 PM EDT.
    
* At 809 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near La Follette, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Claiborne and northeastern Campbell Counties,
  including the following locations... White Oak, Clairfield and
  Jellico.

This includes Interstate 75 in Tennessee between mile markers 151 and
156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3658 8376 3649 8370 3642 8421 3650 8425
      3659 8404 3659 8393
TIME...MOT...LOC 0009Z 248DEG 27KT 3647 8417 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CJM
2 follow-up statements
453 
WWUS54 KMRX 120031
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
831 PM EDT Sun Jun 11 2023

TNC013-025-120100-
/O.CON.KMRX.TO.W.0020.000000T0000Z-230612T0100Z/
Claiborne TN-Campbell TN-
831 PM EDT Sun Jun 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTHWESTERN CLAIBORNE AND NORTHEASTERN CAMPBELL COUNTIES...
    
At 831 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Wilkerson, or 13 miles northeast of La Follette,
moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
White Oak and Clairfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3658 8376 3649 8370 3647 8403 3656 8406
      3659 8404 3659 8393
TIME...MOT...LOC 0031Z 248DEG 27KT 3653 8398 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CJM
804 
WWUS54 KMRX 120040
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
840 PM EDT Sun Jun 11 2023

TNC013-025-120049-
/O.CAN.KMRX.TO.W.0020.000000T0000Z-230612T0100Z/
Claiborne TN-Campbell TN-
840 PM EDT Sun Jun 11 2023

...THE TORNADO WARNING FOR NORTHWESTERN CLAIBORNE AND NORTHEASTERN
CAMPBELL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.

LAT...LON 3658 8376 3649 8370 3647 8403 3656 8406
      3659 8404 3659 8393
TIME...MOT...LOC 0038Z 248DEG 27KT 3655 8391 

$$

CJM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 7:37 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 11, 7:37 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
737 PM EDT Sun Jun 11 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 248 PM EDT Sun Jun 11 2023

1. Showers and storms will sweep across the area this
afternoon/tonight, and some of the storms may be strong to severe.

2. Drier and cooler air moving in Monday behind the cold front.

Discussion:

Currently we have low pressure centered over southern Illinois with
a trailing cold front into the southern Plains. A stubborn warm
front is finally moving north through our southwestern counties. An
upper low is digging into the Great Lakes region, and as it does the
surface low will move NE, dragging the cold front through our area
later tonight/very early Monday. A prefrontal trough will be the
focus for convective development to our west this afternoon, and
these showers and storms are expected to organize into a broken line
and move east into our area this evening/early tonight. In addition,
we will likely see more scattered showers/storms out ahead of the
main line as the warm front pushes further north and the atmosphere
destabilizes.

We are starting to see some thinning of the clouds, and most
guidance suggests that the warm front will continue to move north at
least through our central counties allowing convective energy to
increase especially across central/southern/western portions of the
area. There is enough shear to support supercellular structures in
the storms this afternoon/evening, and a tornado cannot be ruled out
especially west/south. However, it still appears the more
significant severe threat will be damaging straight line winds and
possibly large hail. Also, localized flooding may occur especially
if any areas see repeated storms over the same location.

The convection will diminish to just some showers later tonight
before ending Monday. Drier air will be moving in, with increasing
sunshine in the afternoon. High temperatures Monday will be well
below seasonal normals.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 248 PM EDT Sun Jun 11 2023

Key Messages:

1. Stalled frontal boundary to our south will provide next chance
for rainfall Tuesday into Wednesday, mainly focused in the southern
TN valley.

2. Mostly dry Thursday and Friday before another potential system
over the weekend.

Discussion:

Broad scale upper trough over the Great Lakes kicks off the extended
period. Cool airmass left behind the earlier cold front and low
heights from the upper trough will contribute to another unusually
mild morning and afternoon on Tuesday. A front will stall near our
region, with exact placement crucial for rain chances Tuesday
through Wednesday. If the front is too far south, we might miss out
on rain completely. For now, the NAM, GFS, and Euro all run
scattered showers and storms along the southern TN border overnight
Tuesday into Wednesday. Ensemble means have been trending the last
few runs southwards with the total rain swath, lending further
support to the southernmost portions of Tennessee having the best
chance for rain.

Thursday into Friday northwesterly synoptic flow likely means rain
chances will be fairly limited, outside of a potentially diurnal
storm. GFS soundings for Thursday look rather dry with strong mixing
in the boundary layer, could be difficult to get any shower to form
and precipitate to the surface. Friday has slightly better support
for isolated to widely scattered thunderstorms. Next chance for more
widespread showers will be over the weekend with a shortwave trough
sliding across the Midwest bringing increased rain chances to our
area.

&&

.AVIATION...
(00Z TAFS)
Issued at 655 PM EDT Sun Jun 11 2023

Scattered severe storms continue to enter the area from Middle TN
and will continue through the evening and overnight hours before
ending early Monday. Kept the highest probability for T-storms in
Tempo groups for each site, mainly between 00z and 05z. MVFR
conditons expected overnight, but could deteriorate in a
thunderstorm. Some showers will linger into the early morning
hours before tapering off west to east. Cloud cover will begin to
break apart through the day Monday, and the remainder of the
period will be dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  79  58  76 /  90  10  10  50
Knoxville McGhee Tyson Airport, TN  64  77  56  74 / 100  20   0  30
Oak Ridge, TN                       63  77  53  74 /  90  10   0  30
Tri Cities Airport, TN              63  75  52  74 / 100  50   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....Wellington
AVIATION...Williams
Hazardous weather outlook, Jun 11, 2:57 PM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 PM EDT Sun Jun 11 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
257 PM EDT Sun Jun 11 2023 /157 PM CDT Sun Jun 11 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Periods of showers and thunderstorms are expected this afternoon
into tonight. The strongest storms will be capable of producing
straight-line winds in excess of 60 mph, and hail up to around 1
inch in diameter. There is also a low risk of a brief tornado,
mainly over and near the Plateau and across the Southern Valley.
Localized flooding will be possible, mainly in areas that see
multiple heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday and Sunday night.

In the hours before

Local storm report, Jun 11, 7:35 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
735 PM EDT Sun Jun 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Hail             1 NW Spring City        35.69N 84.87W
06/11/2023  M1.50 inch       Rhea               TN   Public

            Quarter to ping pong ball sized hail
            reported along Highway 68.

&&

NW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:03 PM EDTTornado WarningMRXCampbell, Scott42 min
Jun 11, 8:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Morgan, Roane47 min
Jun 11, 8:36 PM EDTSpecial Weather StatementMRXJefferson39 min
Jun 11, 8:38 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott55 min
Jun 11, 8:56 PM EDTSevere Thunderstorm WarningMRXAnderson, Grainger, Jefferson, Knox, Sevier, Union49 min
Jun 11, 9:10 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea, Roane, Sequatchie51 min
Jun 11, 9:17 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Morgan and 2 more58 min
Jun 11, 9:40 PM EDTSpecial Weather StatementMRXSevier50 min
Jun 11, 9:47 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Morgan, Roane43 min
Jun 11, 10:00 PM EDTSpecial Weather StatementMRXMcMinn, Meigs, Rhea, Sequatchie45 min
Jun 11, 10:07 PM EDTSevere Thunderstorm WarningMRXAnderson, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 3 more38 min
Jun 11, 10:13 PM EDTSpecial Weather StatementMRXGreene47 min
Jun 11, 10:28 PM EDTSpecial Weather StatementMRXBlount, Knox, Sevier47 min
Jun 11, 10:37 PM EDTSpecial Weather StatementMRXBradley, Hamilton38 min
Jun 11, 10:40 PM EDTSpecial Weather StatementMRXHamblen, Hancock, Hawkins35 min
Jun 11, 11:14 PM EDTSpecial Weather StatementMRXBradley, Polk46 min
Jun 11, 11:49 PM EDTSpecial Weather StatementMRXPolk41 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.